Kansas, 2013

Hail and Damaging Winds in Kansas, August 6, 2013

August 6, 2013 · NWS DDC · 16 events in 6 counties and zones

A weak disturbance moving into Kansas helped lift an unstable airmass to produce thunderstorms, some of which were severe. A stationary front across the southern part of Kansas aided in the development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak disturbance moving into Kansas helped lift an unstable airmass to produce thunderstorms, some of which were severe. A stationary front across the southern part of Kansas aided in the development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 6, 1:24 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 6, 1:24 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT Tue Aug 6 2013

...Updated for the long term discussion...

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 235 PM CDT TUE AUG 6 2013

The wet weather pattern continues as weak disturbances move around
the periphery of an upper level high centered across Texas. The mid
and lower levels of the atmosphere will be quite moist for this time
of the year with PWAT values over 1.25 inches across western Kansas
through the short term period. Thunderstorms are expected to form
across far western Kansas this afternoon and spread eastward through
the evening. Some of these storms may become severe with large hail
and damaging winds being the main concern. A few other storms could
form across the KS/OK border where a stationary front is located.
Thunderstorm chances continue through midnight with decreasing
coverage during the early morning hours. If storms train over the
same location for an extended period of time, flooding could become
a concern. Clouds will increase this afternoon with mostly cloudy
skies expected overnight. Winds at the surface will generally be
from the east to east southeast which will allow upslope flow to
occur across western Kansas. With mostly cloudy skies overnight,
lows tonight are expected to range from the upper 60s across west
central Kansas to lower 70s across south central Kansas.

Another lull in the action is expected Wednesday morning as the
thunderstorms the night before moves into eastern Kansas. Meanwhile,
a surface cold front is progged to move through Nebraska in the
morning and into northern Kansas by the afternoon. Another round of
thunderstorms are forecasted to form across eastern Colorado in the
afternoon and move into western Kansas. A few of these storms could
also become severe with strong winds and large hail being the main
concern. Once again, if storms train over the same location for an
extended period of time, flooding could become a concern. Winds will
continue to be from the east with the exception of areas behind the
aforementioned front where northeast winds will be observed. Cooler
temperatures are expected tomorrow with highs ranging from the mid
70s across west central Kansas to mid 80s across south central
Kansas.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 320 PM CDT TUE AUG 6 2013

Not too much has changed in the extended forecast, except rain
chances have increased in the Thursday time frame.  80% categorical
shower and thunderstorms chances late Wednesday night and early
Thursday morning will taper to 50 to 60 percent likely chances by
Thursday day break, and stay about there through the day Thursday.
a meandering surface front across southwestern Kansas will combine
with an upper level short wave moving east across western Kansas, to
bring more substantial rainfall to southwestern Kansas Thursday.
The upper wave will move into central Kansas late Thursday night,
and precipitation chances will taper even lower into the 40 percent
range Thursday night, and diminish downward to 15 percent by Friday
afternoon.  Once that upper wave is to our east, another will be
tracking from the west, nearly on it's heal.  Saturday will see
scattered 20 to 30 percent rain chances, and low widely scattered
showers and thunderstorm trend will persist into Sunday night.  On
Monday, chance pops will cover most all of our forecast area of
southwestern Kansas, as the larger upper wave will be crossing
then.  Precipitation chances will shift east Monday night and
Tuesday, and felt slight chances were enough for now out in the day
8 time frame.

For temperatures, Thursday will start out "cool" with highs int he
upper 70s across out northern 3/4ths of the forecast area, and in
the lower to mid 80d along the Oklahoma border.  This will mainly be
due to a cold front slipping southward through our area, but also
due to clouds and precipitation being plentiful.  Clouds will be
slow to break up and clear on Friday, so temperatures will respond
to the lower 80s to middle 80s.  A warming trend will ensue through
Sunday, when max temps will rise into the lower to middle 90s.  Max
temps will remain in that 90s range Sunday through Tuesday.

Minimum temperatures will range in the lower to middle 60s from
Thursday through Sunday, then rise a little into the middle 60s to
lower 70s Monday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1212 PM CDT TUE AUG 6 2013

VFR conditions will prevail this afternoon with mostly clear
skies. the only exception to this will be across the HYS terminal
where a few low clouds will be found over the next hour or two.
Thunderstorms will be possible across the TAF sites this evening
and have included a tempo group to account for this. winds will
generally be from the east to east southeast at 5 to 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  82  66  80 /  70  70  70  50
GCK  68  80  65  80 /  60  60  70  50
EHA  67  81  64  82 /  50  70  70  40
LBL  68  83  66  82 /  50  70  70  40
HYS  69  79  64  79 /  70  60  70  60
P28  73  85  69  85 /  50  70  80  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066-
079-081.

&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 6, 2:22 AM MST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT TUE AUG 6 2013

KSZ030-031-043>046-061>066-074>081-084>090-071000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT TUE AUG 6 2013 /322 AM MDT TUE AUG 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND
WEST CENTRAL KANSAS. THE THUNDERSTORM ACTIVITY WILL THEN INCREASE
IN AREAL COVERAGE AS IT MOVES ACROSS WESTERN AND NORTH CENTRAL
KANSAS DURING THE OVERNIGHT HOURS. SOME THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY TONIGHT WILL BE CAPABLE OF PRODUCING GOLF BALL
SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. PERIODS OF HEAVY
RAINFALL WILL ALSO BE POSSIBLE WHICH MAY RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH MONDAY. AT THIS TIME IT APPEARS THE BETTER PROBABILITY
FOR SEVERE WEATHER WILL OCCUR WEDNESDAY NIGHT AND POSSIBLY SUNDAY.
THE MAIN HAZARD FROM THESE STORMS WEDNESDAY NIGHT AND SUNDAY WILL
BE PERIODS OF HEAVY RAIN, HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Local storm report, Aug 6, 11:34 AM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
134 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     4 ESE JETMORE           38.06N 99.83W
08/05/2013  E60 MPH          HODGEMAN           KS   PUBLIC

&&

06

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
August 6, 2:25 PM MST
Where
Hamilton County, 16.38 mi NNE of Medway
Measured
2.5 in hail
Reported by
Public
Coordinates
38.230, -101.730

Hail, Hamilton

When
August 6, 3:04 PM MST
Where
Hamilton County, 3.62 mi NNW of Kendall
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -101.570

Thunderstorm Wind, Hamilton

When
August 6, 3:04 PM MST
Where
Hamilton County, 3.62 mi NNW of Kendall
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.980, -101.570

Winds were estimated to be 65 MPH.

Hail, Hamilton

When
August 6, 3:16 PM MST
Where
Hamilton County, 3.5 mi N of Kendall
Measured
0.75 in hail
Reported by
Public
Coordinates
37.980, -101.560

Thunderstorm Wind, Hamilton

When
August 6, 3:16 PM MST
Where
Hamilton County, 3.5 mi N of Kendall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.980, -101.560

Winds were estimated to be 60 MPH.

Hail, Kearny

When
August 6, 4:20 PM CST
Where
Kearny County, 14.18 mi W of Lakin
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.940, -101.510

Thunderstorm Wind, Kearny

When
August 6, 4:20 PM CST
Where
Kearny County, 15.82 mi W of Lakin
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.940, -101.540

Roofs were blown off two homes and a metal shed was total destroyed by the high winds.

Hail, Kearny

When
August 6, 4:42 PM CST
Where
Kearny County, 8.07 mi SSW of Lakin
Measured
1.75 in hail
Reported by
Public
Coordinates
37.840, -101.300

Thunderstorm Wind, Kearny

When
August 6, 4:42 PM CST
Where
Kearny County, 8.07 mi SSW of Lakin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.840, -101.300

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Kearny

When
August 6, 4:55 PM CST
Where
Kearny County, 7.91 mi SSW of Lakin
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.840, -101.290

Two barns were destroyed at a dairy and five cattle were killed.

Thunderstorm Wind, Grant

When
August 6, 5:15 PM CST
Where
Grant County, 10.42 mi N of Hickok
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.720, -101.250

Winds were estimated to be 75 MPH.

Hail, Stanton

When
August 6, 5:45 PM CST
Where
Stanton County, Johnson
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -101.750

Hail, Stanton

When
August 6, 5:55 PM CST
Where
Stanton County, 1.38 mi S of Manter
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.500, -101.880

Thunderstorm Wind, Haskell

When
August 6, 6:02 PM CST
Where
Haskell County, 39.11 mi E of Tice
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.580, -100.010

Winds were estimated to be at least 60 MPH.

Hail, Stanton

When
August 6, 6:10 PM CST
Where
Stanton County, 3.56 mi WSW of Johnson
Measured
1.25 in hail
Reported by
Public
Coordinates
37.550, -101.810

Thunderstorm Wind, Clark

When
August 6, 7:11 PM CST
Where
Clark County, 10.06 mi SSE of Sitka
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.040, -99.620

A large tree limb was blown down by the high wind and was estimated to be at least 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476417, 476423, 476431, 476418, 476426, 476419, 476435, 476420, 476427, 476437, 476429, 476421, 476422, 476439, 476424, 476433.